Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

An elementary simultaneous approximation theorem


Author: Theodore Kilgore
Journal: Proc. Amer. Math. Soc. 118 (1993), 529-536
MSC: Primary 41A28; Secondary 41A65, 42A10
MathSciNet review: 1129881
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We will give an elementary and direct proof that for $ f \in {C^q}[ - 1,1]$ there exists a sequence of polynomials $ {P_n}$ of degree at most $ n\;(n > 2q)$ such that for $ k = 0, \ldots ,q$

$\displaystyle \vert{f^{(k)}}(x) - P_n^{(k)}(x)\vert \leqslant {M_{q,k}}{\left( {\frac{{\sqrt {1 - {x^2}} }} {n}} \right)^{q - k}}{E_{n - q}}({f^{(q)}}),$

with $ {M_{q,k}}$ depending only upon $ q$ and $ k$. Moreover $ {f^{(q)}}( \pm 1) = P_n^{(q)}( \pm 1)$.

References [Enhancements On Off] (What's this?)

  • [1] N. Achieser and M. Kreĭn, On the best approximation of periodic functions, Dokl. Akad. Nauk SSSR 15 (1937), 107-112. (Russian)
  • [2] K. Balázs, T. Kilgore, and P. Vértesi, An interpolatory version of Timan's theorem, Acta Math. Hungar (to appear).
  • [3] E. W. Cheney, Introduction to approximation theory, McGraw-Hill Book Co., New York, 1966. MR 0222517 (36 #5568)
  • [4] J. Czipszer and G. Freud, Sur l’approximation d’une fonction périodique et de ses dérivées successives par un polynome trigonométrique et par ses dérivées successives, Acta Math. 99 (1958), 33–51 (French). MR 0096075 (20 #2572)
  • [5] J. Favard, Sur les meilleures procédés d'approximation de certaines classes des fonctions par des polynômes trigonométriques, Bull. Sci. Math. (2) 61 (1937), 209-224, 243-256.
  • [6] I. E. Gopengauz, On a theorem of A. F. Timan on the approximation of functions by polynomials on a finite interval, Mat. Zametki 1 (1967), 163–172 (Russian). MR 0208232 (34 #8042)
  • [7] T. Kilgore, On simultaneous approximation, Approximation theory (Kecskemét, 1990) Colloq. Math. Soc. János Bolyai, vol. 58, North-Holland, Amsterdam, 1991, pp. 425–432. MR 1211451 (94e:41030)
  • [8] D. Leviatan, The behavior of the derivatives of the algebraic polynomials of best approximations, J. Approx. Theory 35 (1982), no. 2, 169–176. MR 662164 (83i:41022), http://dx.doi.org/10.1016/0021-9045(82)90034-X
  • [9] G. G. Lorentz, Approximation of functions, Holt, Rinehart and Winston, New York, 1966. MR 0213785 (35 #4642)
  • [10] S. A. Teljakovskiĭ, Two theorems on approximation of functions by algebraic polynomials, Mat. Sb. (N.S.) 70 (112) (1966), 252–265 (Russian). MR 0193402 (33 #1622)
  • [11] A. Timan, An extension of Jackson's Theorem on the best approximation of a continuous function, Dokl. Akad. Nauk SSR 778 (1951), 17-20. (Russian)
  • [12] R. M. Trigub, Approximation of functions by polynomials with integer coefficients, Izv. Akad. Nauk SSSR Ser. Mat. 26 (1962), 261–280 (Russian). MR 0136912 (25 #373)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A28, 41A65, 42A10

Retrieve articles in all journals with MSC: 41A28, 41A65, 42A10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1993-1129881-X
PII: S 0002-9939(1993)1129881-X
Article copyright: © Copyright 1993 American Mathematical Society